Utah, 2009Winter Storm and Winter Weather in Utah, January 22 to 27, 2009
January 22 to 27, 2009 · NWS GJT · 5 events in 4 counties and zones
A Pacific trough and a series of upper level disturbances brought a prolonged period of snow and strong winds to the mountains of eastern Utah. Additionally, cold air trapped in the valleys resulted in areas of freezing rain.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A Pacific trough and a series of upper level disturbances brought a prolonged period of snow and strong winds to the mountains of eastern Utah. Additionally, cold air trapped in the valleys resulted in areas of freezing rain.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jan 22, 3:55 PM MST, 6 hours 5 minutes earlier.
Area forecast discussion, Jan 22, 3:55 PM MST, 6 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
355 PM MST THU JAN 22 2009
.SHORT TERM...TONIGHT THROUGH SATURDAY...
THE RIDGE WILL CONTINUE TO BREAK DOWN TONIGHT AS A PAC SYSTEM MOVES
INLAND ALONG THE CA COAST. FAIRLY GOOD MOISTURE FETCH WITH
THIS SYSTEM. A COUPLE LOBES OF ENERGY ONE MOVING INLAND OVER
NORTHERN CA AND THE OTHER OVER SOUTHERN CA. THE NORTHERN LOBE WILL
OPEN UP AS IT TRACKS OVER NORTHERN CA AND NV. THIS DISTURBANCE
CONTINUES EAST AND OVERHEAD FRIDAY. SHORTWAVE RIDGE BUILDS WEST OF
THE CWA AS ANOTHER LOW SPINS OFF THE CA COAST. MULTIPLE
DISTURBANCE WILL TRACK THROUGH THE WESTERLY FLOW CAUSING PERIODS
OF HEAVY SNOW FOR THE NORTHERN AND CENTRAL MOUNTAINS OF WESTERN CO.
THE VALLEYS WILL SEE WARMER DAYTIME TEMPERATURES AND THEREFORE SOME
RAIN AND RAIN MIXED WITH SNOW. CLOUD COVER SHOULD HELP INHIBIT
TEMPERATURES SLIGHTLY EVEN WITH MIXING SO WENT BELOW GUIDANCE IN MANY
VALLEY LOCATIONS. WILL ISSUE WITHER STORM WARNINGS FOR THE NORTHERN
MTNS AND THE CENTRAL MTNS FROM MIDNIGHT TONIGHT THROUGH SUNDAY
MORNING AND AN ADVISORY FOR THE MESA STARTING FRIDAY MORNING. BEST
ACCUMULATIONS ARE INDICATED FRIDAY AFTERNOON AND OVERNIGHT WITH THE
DISTURBANCE OVERHEAD. THE CWA IS ON THE SOUTHERN EDGE OF A JET FRIDAY
NIGHT INTO SATURDAY THEREFORE WINDS ALOFT INCREASE AND ADDED JET
DYNAMICS HELP TO INCREASE SNOWFALL.
.LONG TERM...SATURDAY NIGHT THROUGH THURSDAY...
SNOW FALL DIMINISHES SUNDAY AFTERNOON INTO MONDAY MORNING...BUT THE
NORTH MAY STILL SEE SOME LIGHT ACCUMULATIONS. HEIGHT RISE MAXIMA
PASSES MONDAY. THEN DEEP SUBTROPICAL MOISTURE SURGES NORTH OF THE
FOUR-CORNERS STARTING MONDAY AFTERNOON.
MONDAY-THURSDAY DOMINATED BY A MOIST UNSETTLED SW FLOW WITH LOW
CONFIDENCE ON THE DETAILS. LARGE SCALE FEATURES ARE STRAIGHT FORWARD:
A TROUGH OF LOW PRESSURE DEEPENS ALONG THE CALIFORNIA COAST...
EVOLVING INTO A CLOSED LOW BY SUNDAY. THE GFS HAS SHOWN A TENDENCY TO
KICK SW CLOSED LOWS TOO FAST THIS SEASON. FOR NOW WILL TREND GRIDS
TOWARDS TROUGH PASSAGE ON THURSDAY.
SUBTROPICAL JET REMAINS OVER THE REGION UNTIL PROGRESSION
BEGINS WEDNESDAY OR SO. CHANNELED VORTICITY ALONG THE NORTH SIDE OF
THE JET FAVORS THE NORTH WITH DYNAMICAL SUPPORT...BUT THE SOUTH HAS
BETTER MOISTURE AND OROGRAPHICS. 700MB TEMPS -2 TO -4C PRODUCING SNOW
LEVELS RANGING FROM 6000FT NORTH TO 8000FT SOUTH. HIGHLIGHTS ARE
LIKELY FAVORING SW-FACING SLOPES.
&&
.AVIATION...
MVFR TO IFR COVERAGE INCREASE TONIGHT WITH SHOWERS INCREASING. BY
FRIDAY MORNING EXPECT WIDESPREAD SHOWERS WITH SNOW LEVEL AROUND 7000
FT. MVFR TO IFR CEILINGS AND VSBYS WILL DOMINATE THROUGH SATURDAY.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...WINTER STORM WARNING LATE TONIGHT THROUGH EARLY SUNDAY MORNING
FOR THE NORTHERN AND CENTRAL MTNS AND THE TOWN OF STEAMBOAT
SPRINGS. ZONES 4...5...10...12...13.
WINTER WEATHER ADVISORY FOR THE GRAND MESA FRIDAY MORNING
THROUGH EARLY SUNDAY MORNING. ZONE 9.
.UT...NONE.
SHORT TERM.....AS
LONG TERM......JOE
AVIATION.......JOEHazardous weather outlook, Jan 22, 3:57 PM MST, 6 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
357 PM MST THU JAN 22 2009
COZ001>014-017>023-UTZ022>025-027>029-231245-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
357 PM MST THU JAN 22 2009
...WINTER STORM WARNINGS AND ADVISORIES IN EFFECT FOR THE
CENTRAL AND NORTHERN MOUNTAINS OF WESTERN COLORADO LATE TONIGHT
THROUGH SUNDAY MORNING...
.DAY ONE...REST OF TODAY AND TONIGHT
SNOW WILL DEVELOP OVER THE MOUNTAINS TONIGHT...ESPECIALLY AFTER
MIDNIGHT AND MAY IMPACT TRAVEL OVER MOUNTAIN PASSES. SNOW AMOUNTS
OF 1 TO 3 INCHES ARE EXPECTED FROM AROUND VAIL NORTHWARD...
WHERE A WINTER STORM WARNING IS IN EFFECT STARTING LATE TONIGHT.
SNOW SHOWERS WILL OCCUR OVER THE REST OF THE MOUNTAINS TONIGHT WITH
ACCUMULATIONS GENERALLY 1 INCH OR LESS. SCATTERED RAIN AND SNOW WILL
OCCUR IN THE VALLEYS LATE TONIGHT.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
PERIODS OF MOUNTAIN SNOW WILL OCCUR FRIDAY THROUGH SUNDAY
MORNING. GREATEST SNOW ACCUMULATIONS WILL BE OVER THE NORTHERN AND
CENTRAL COLORADO MOUNTAINS WITH WIDESPREAD AMOUNTS OF 10 TO 18 INCHES
BY SUNDAY MORNING WITH LOCALLY HIGHER AMOUNTS.
A MIX OF RAIN AND SNOW WILL OCCUR IN MANY VALLEYS.
MOUNTAIN SNOW AND VALLEY RAIN BELOW 6000 FEET WILL CONTINUE
PERIODICALLY FROM SUNDAY THROUGH WEDNESDAY...ESPECIALLY NORTHEAST
UTAH AND NORTHWEST COLORADO.
FOR THE LATEST DETAILS ON WINTER STORM WARNINGS AND WINTER
WEATHER ADVISORIES VISIT...HTTP://WEATHER.GOV/GJT
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.
TGJT
Winter Weather, Eastern Uinta Basin
- When
- January 22, 10:00 PM MST to January 23, 10:00 AM MST
- Where
- Eastern Uinta Basin forecast zone
- Property damage
- $20,000
- Reported by
- Trained Spotter
- Coordinates
- 40.125, -109.518 (the zone’s center; the record gives no point)
Freezing rain caused icy roads and resulted in numerous vehicle accidents.
Winter Storm, Eastern Uinta Mountains
- When
- January 23, 1:00 PM MST to January 27, 7:00 AM MST
- Where
- Eastern Uinta Mountains forecast zone
- Reported by
- Mesonet
- Coordinates
- 40.506, -109.513 (the zone’s center; the record gives no point)
Snowfall of 12 to 15 inches occurred above 8000 feet while wind gusts of 20 to 35 mph produced blowing and drifting snow.
Winter Storm, Tavaputs Plateau
- When
- January 23, 2:00 PM MST to January 27, 7:00 AM MST
- Where
- Tavaputs Plateau forecast zone
- Reported by
- Mesonet
- Coordinates
- 39.554, -109.544 (the zone’s center; the record gives no point)
Snowfall of 12 to 15 inches occurred above 8000 feet while wind gusts of 30 to 50 mph produced blowing and drifting snow.
Winter Weather, La Sal & Abajo Mountains
- When
- January 24, 5:00 AM MST to January 27, 5:00 AM MST
- Where
- La Sal & Abajo Mountains forecast zone
- Reported by
- Mesonet
- Coordinates
- 38.304, -109.687 (the zone’s center; the record gives no point)
Snowfall of 5 to 12 inches occurred above 8000 feet while wind gusts of 25 to 40 mph produced blowing and drifting snow.
Winter Storm, Eastern Uinta Basin
- When
- January 25, 6:00 AM MST to January 26, 4:00 PM MST
- Where
- Eastern Uinta Basin forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.125, -109.518 (the zone’s center; the record gives no point)
Snowfall of 6 to 12 inches occurred over the eastern half of the area. The highest amounts occurred around Jensen. Wind gusts of 15 to 25 mph produced some blowing and drifting of snow.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Nevada, January 22, 20092 deaths · 3 events
- Flood and Heavy Rain in Puerto Rico, January 22, 20091 death · 2 events
- Extreme Cold in Florida, January 22, 20091 death · 1 event
- Wildfire in Texas, January 22 to 23, 20091 injured · $500,000 · 1 event
- Wildfire in Texas, January 22, 2009$85,000 · 1 event
- Wildfire in Arkansas, January 22, 2009$60,000 · 1 event
- Winter Storm and Winter Weather in Colorado, January 22 to 27, 200914 events
- Frost and Freeze in Florida, January 22 to 23, 200911 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 150451, 150446, 150447, 150449, 150448.